Alert archive / Nebraska / Flood Watches in 2019

Flood Watch 2, NWS North Platte, NE

March 21, 2019Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this flood watch at Mar 21, 2019, 2:28 PM MDT for Cherry County, Sheridan County, Nebraska. It took effect at Mar 22, 2019, 6:00 PM MDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2019, 2:28 PM MDT (20:28 UTC)
In effect from
Mar 22, 2019, 6:00 PM MDT
Expired
Mar 23, 2019, 6:00 PM MDT
In force
24 hr
Issued by
NWS North Platte, NE
Flood severity
None

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 116 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WGUS63 KLBF 212028
FFALBF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service North Platte NE
328 PM CDT Thu Mar 21 2019

...FLOOD WATCH FOR PORTIONS OF THE NORTHERN PANHANDLE FRIDAY
EVENING THROUGH SATURDAY AFTERNOON...

.A low pressure system will move out onto the Plains beginning
Friday and through the weekend. This system will have the
potential to produce areas of heavy rainfall in parts of the
Panhandle into Saturday. The combination of the rainfall and
saturated ground from recent snow melt will add to the potential
for flooding of low lying areas as well as small creeks and 
rivers.

NEZ004-221030-
/O.NEW.KLBF.FA.A.0002.190323T0000Z-190323T2100Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan-
Including the cities of Gordon and Rushville
228 PM MDT Thu Mar 21 2019

...FLOOD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
AFTERNOON...

The National Weather Service in North Platte has issued a

* Flood Watch for a portion of the Panhandle of Nebraska, 
  including the following area, Sheridan County. 

* From Friday evening through Saturday afternoon

* The potential for heavy rain on top of already saturated ground
  from recently melted snow will increase the potential for 
  flooding. The ground may still be frozen as well in this area 
  which would increase runoff potential.

* The flooding may cause roadways to wash out or become
  impassable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
4 follow-up statements
771 
WGUS63 KLBF 220813
FFALBF

Flood Watch
National Weather Service North Platte NE
313 AM CDT Fri Mar 22 2019

...FLOOD WATCH FOR SHERIDAN COUNTY THIS EVENING THROUGH SATURDAY 
AFTERNOON...

.The combination of rainfall and saturated ground from recent 
snow melt will add to the potential for flooding of low lying 
areas as well as small creeks and rivers.

NEZ004-222200-
/O.CON.KLBF.FA.A.0002.190323T0000Z-190323T2100Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan-
Including the cities of Gordon and Rushville
213 AM MDT Fri Mar 22 2019

...FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY AFTERNOON...

The Flood Watch continues for

* Sheridan County. 

* From this evening through Saturday afternoon.

* The potential for heavy rain on top of already saturated ground
  from recently melted snow or areas with remaining frozen ground
  will increase the potential for flooding. 

* The flooding may cause roadways to wash out or become 
  impassable. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
021 
WGUS63 KLBF 221920 AAA
FFALBF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch...UPDATED
National Weather Service North Platte NE
220 PM CDT Fri Mar 22 2019

...FLOOD WATCH FOR SHERIDAN COUNTY AND CHERRY COUNTY THIS EVENING
THROUGH SATURDAY AFTERNOON...

.The combination of rainfall and saturated ground from recent
snow melt will add to the potential for flooding of low lying
areas as well as small creeks and rivers. Areas with frozen ground
will be most susceptible to flooding.

NEZ005-094-230930-
/O.EXA.KLBF.FA.A.0002.190323T0000Z-190323T2100Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eastern Cherry-Western Cherry-
Including the cities of Valentine, Cody, Eli, Merriman, 
and Kilgore
220 PM CDT Fri Mar 22 2019 /120 PM MDT Fri Mar 22 2019/

...FLOOD WATCH IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS EVENING
THROUGH SATURDAY AFTERNOON...

The National Weather Service in North Platte has expanded the

* Flood Watch to include a portion of north central Nebraska, 
  including the following areas, Eastern Cherry and Western 
  Cherry. 

* From 7 PM CDT /6 PM MDT/ this evening through Saturday 
  afternoon 

* 1/4 to 1/2 inch of rainfall on melting snow, saturated ground or
  frozen ground will produce flooding. Higher rainfall amounts,
  perhaps as high as 1 inch may develop in some areas. 

* The flooding may cause roadways to wash out or become
  impassable. Some creeks and rivers may flood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

NEZ004-230930-
/O.CON.KLBF.FA.A.0002.190323T0000Z-190323T2100Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan-
Including the cities of Gordon and Rushville
120 PM MDT Fri Mar 22 2019

...FLOOD WATCH REMAINS IN EFFECT FROM 6 PM MDT THIS EVENING
THROUGH SATURDAY AFTERNOON...

The Flood Watch continues for

* A portion of panhandle Nebraska, including the following area, 
  Sheridan. 

* From 6 PM MDT this evening through Saturday afternoon

* 1/4 to 1/2 inch of rainfall on melting snow, saturated ground or
  frozen ground will produce flooding. Higher rainfall amounts,
  perhaps as high as 1 inch may develop in some areas.

* The flooding may cause roadways to wash out or become 
  impassable. Some creeks and rivers may flood.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
296 
WGUS63 KLBF 230815
FFALBF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service North Platte NE
315 AM CDT Sat Mar 23 2019

...FLOOD WATCH FOR SHERIDAN COUNTY AND CHERRY COUNTY THROUGH 
EARLY THIS EVENING...

.The combination of rainfall and saturated ground from recent
snow melt will add to the potential for flooding of low lying
areas as well as small creeks and rivers. Areas with frozen
ground will be most susceptible to flooding.

NEZ004-005-094-240000-
/O.EXT.KLBF.FA.A.0002.000000T0000Z-190324T0000Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan-Eastern Cherry-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Cody, Eli, 
Merriman, and Kilgore
315 AM CDT Sat Mar 23 2019 /215 AM MDT Sat Mar 23 2019/

...FLOOD WATCH NOW IN EFFECT THROUGH THIS EVENING...

The Flood Watch is in effect for

* Cherry and Sheridan Counties.

* Through 7 PM CDT / 6 PM MDT Saturday.

* 1/4 to 1/2 inch of rainfall on melting snow, saturated ground or
  frozen ground will produce flooding. 

* The flooding may cause roadways to wash out or become 
  impassable. Some creeks and rivers may flood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
385 
WGUS63 KLBF 240017
FFALBF

Flood Watch
National Weather Service North Platte NE
717 PM CDT Sat Mar 23 2019

NEZ004-005-094-240130-
/O.EXP.KLBF.FA.A.0002.000000T0000Z-190324T0000Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan-Eastern Cherry-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Cody, Eli, 
Merriman, and Kilgore
717 PM CDT Sat Mar 23 2019 /617 PM MDT Sat Mar 23 2019/

...FLOOD WATCH HAS EXPIRED...

The Flood Watch for portions of north central Nebraska and
panhandle Nebraska has expired. The threat for flooding from rain
and snowmelt has diminish over much of north central Nebraska.
Refer to the latest flood warnings and flood statements for
detailed information. 

$$

Roberg

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flood watch went out at Mar 21, 11:28 AM MDT, 3 hours earlier.

Area forecast discussion, Mar 21, 11:28 AM MDT, 3 hours before
Area Forecast Discussion
National Weather Service North Platte NE
1228 PM CDT Thu Mar 21 2019

.SYNOPSIS...
Issued at 346 AM CDT Thu Mar 21 2019

At 08Z...Surface high pressure was centered over western Nebraska
with clear skies prevailing. Temperatures were mostly in the upper
20s.

&&

.SHORT TERM...(Today through Friday)
Issued at 346 AM CDT Thu Mar 21 2019

For Today, a sharp upper ridge will extend across the northern and
central Plains, flanked by a closed upper low centered over southern
Nevada, and another upper trough from eastern Canada south into the
Appalachians. Skies will be sunny again today. The warmest
temperatures of the month are expected today as 850mb temperatures 7
to 11C. Winds will be light at around 5 mph. Highs today upper 60s
for all of the southeast panhandle and southwest Nebraska, mid 60s
central Sandhills, to near 60 far north. A few mid to upper 50s
across snow covered areas of northern Sheridan and northwest Cherry
county.

For Tonight, clear skies early this evening with a gradual increase
in cloudiness overnight. The closed upper low to the west will
advance over Utah late tonight, and exhibit a negative tilt. This
will begin to bring a return of Gulf moisture north across eastern
New Mexico and the west Texas panhandle. Lows not as cold from the
upper 20s far north to near 35 far southern counties.

On Friday, The upper trough is forecast to maintain a negative tilt
and develop a new closed low over southern Colorado. The upper flow
into western Nebraska will become nearly southerly as gulf moisture
begin the move into the region. Surface dewpoints will still be
modest, but rise into the mid and upper 30s. Rain chances begin late
morning far southwest, and increase across the west and southwest
thorugh the afternoon hours. Likely chances by late afternoon across
Chase, Perkins and Hayes County. Temperatures will still be mild
over the area, reaching 60 or slightly warmer central and southeast
zones, to upper 50s west and far north. Southeast winds will
increase thorugh the day, become breezy at 15 to 25 mph in the
afternoon.

.LONG TERM...(Friday night through Wednesday)
Issued at 346 AM CDT Thu Mar 21 2019

An upper closed low drifts across the central Plains through the
weekend while a surface low cuts across the southern Plains. This
combination will be the focus for periods of precip for western
Nebraska. A strong cold front and surface high pressure follow soon
thereafter, bringing cooler conditions for the start of the
workweek. Spring returns by the middle of next week as an upper
ridge builds over the central US.

Friday night through Monday... Kept likely to definite PoP Friday
evening through Saturday afternoon when the moisture convergence and
forcing are strongest. Southeast winds in the low and mid levels
create persistent upslope flow and isentropic upglide while pumping
moisture into the region. Relatively significant rainfall amounts
are still plausible with forecast PWATs near 90%ile of climo. The
threat of thunder has decreased somewhat as instability appears
limited and highs struggle to reach 50F Saturday. This is good news
for lessening the chance of locally higher rain totals/high rainfall
rates that may exacerbate flooding issues. However, QPF through
Sunday morning approaches 0.50 inches in the southern panhandle and
far SW Neb and 0.35 inches in Custer County. A lull in the action is
likely Sunday before the next wave comes through Sunday night into
Monday morning. Strong CAA on the backside of the upper low and in
the wake of the surface front pushes H85 temps below 0C and sfc
temps near freezing by 12z Monday. Rain will transition to snow
overnight, but any snow accumulation will be limited to a dusting as
SLR's are seasonably low (6-8:1) and moisture availability wears
off.

Tuesday and beyond... After a brief cooldown Monday, temperatures
quickly rebound under the gaining influence of the upper ridge and
southerly return flow in the low levels. WAA is rather strong in far
western Neb as long range guidance suggests H85 temps exceeding 10C
by 00z Wed and 15C by 00z Thu. With fair conditions and efficient
mixing, the area has a real shot of hitting 70F Wed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM CDT Thu Mar 21 2019

VFR conditions through evening across the area, dropping to MVFR
late evening across northern NE and may approach IFR due to fog.

Clear skies across the area will be the norm through the day. With
very good insolation through the day existing snow pack will
continue melting. The difference today is that there are light
winds across the area meaning moisture will remain in the boundary
layer. This will make fog formation more likely over areas where
snow melted through the day so northern NE will be favored for
this toward late evening into the overnight hours. Clouds will
increase Friday morning in the southwest as the next system
approaches.

&&

.HYDROLOGY...
Issued at 412 AM CDT Thu Mar 21 2019

The Flood Warning will remain in effect through Friday along the
Keya Paha River in northeast Keya Paha and western Boyd County.
Minor flooding is occurring along portions of the river upstream in
South Dakota. This water in addition to snow melt over the next few
days will continue to produce flooding along the river in northeast
Keya Paha and western Boyd County.

Also, upstream portions of the Niobrara river have seen recent
rises. This includes gage locations in central Sheridan County and
also south of Nenzel in north central Cherry County. While river
flooding is not expected into this weekend, snowmelt will cause the
river to remain elevated. Reports Wednesday from Emergency
Management in Sheridan County of flooding on some unimproved roads
from ongoing snowmelt. With continued snowmelt today and into
Friday, an Areal Flood Advisory was issued for the northern half of
Sheridan County through early Friday morning.

Rainfall forecast is near a half inch across the southeast panhandle
and southwest, a third inch central, to near 15 hundredths
northeast. The forecast rainfall is not expected to produce any
flooding, however, some minor runoff is possible where the soil is
saturated from ongoing snowmelt across the northwest Sandhills,
including Sheridan County.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Snively
AVIATION...Stoppkotte
HYDROLOGY...Roberg
Hazardous weather outlook, Mar 21, 11:10 AM MDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1210 PM CDT Thu Mar 21 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-221715-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1210 PM CDT Thu Mar 21 2019 /1110 AM MDT Thu Mar 21 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

An areal Flood Advisory is in effect for northern Sheridan
County. Minor flooding of unimproved roads and creeks can be
expected. Rivers are expected to remain elevated, with minor
flooding possible. This flooding is the result of melting snow.

A Flood Warning is in effect for the Keya Paha River in Boyd and
Keya Paha counties as snowmelt continues.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

An Areal Flood Advisory is in effect through early Friday for
northern Sheridan County. Minor flooding of unimproved roads can
be expected. Area creeks and rivers are also expected to remain
elevated, with minor flooding possible. This flooding is the
result of melting snow.

A Flood warning is in effect for the Keya Paha River in Boyd and
Keya Paha counties through Friday evening as snowmelt continues.

Another storm system moves in late Friday and will produce rain
that could promote localized flooding in areas of western and
north central Nebraska. This rain is expected to continue through
Saturday.

Light snow is likely across northwest Nebraska Sunday night. Less
than an inch accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:59 AM MDTAreal Flood AdvisoryLBFSheridan24 hr

Nearby

Flood Watches in Nebraska, 2019Every flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.